MAUDE Adverse Event Report: ETHICON INC. VCL CT BRD UD 27IN 3-0 S/A SH; SUTURE, ABSORBABLE, SYNTHETIC

ETHICON INC. VCL CT BRD UD 27IN 3-0 S/A SH; SUTURE, ABSORBABLE, SYNTHETIC
Model Number J416H
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code Foreign Body In Patient (2687)
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that a patient underwent an unknown procedure on an unknown date and suture was used.During the procedure, when the surgeon was sewing a vessel in deep tissue in the perineum, the surgeon grasped the suture to pull it through the tissue the tip of the suture broke off and fell into the patient's wound.The suture needle piece was not able to be retrieved from the patient's body and remains in it.An xray and ultrasound were done to try to retrieve the needle fragment, but it was unable to be removed.The wound was left open to heal secondarily.The patient was prescribed a 5 day course of oral cipro/flagyl.Additional information was requested.
 
Additional Manufacturer Narrative
(b)(4).This report is being submitted pursuant to the provisions of 21 cfr, part 803.This report may be based on information which has not been investigated or verified prior to the required reporting date.This report does not reflect a conclusion by ethicon inc, or its employees that the report constitutes an admission that the product, ethicon inc or its employees caused or contributed to the potential event described in this report.If information is obtained that was not available for the initial report, a follow-up report will be filed as appropriate.H6 component code: g07002 device not returned.To date the device has not been returned.If the device or further details are received at a later date a supplemental medwatch will be sent.A photo upon which this medwatch is based has been received, however, the photo evaluation is not yet complete.Any further information derived from the evaluation will be submitted in a supplemental 3500a form.Additional information was requested, and the following was obtained: were there any photo available for visual analysis? if yes, could you please send it? see photos at end of email could you please provide more details about product malfunction reported? surgeon was sewing a vessel in deep tissue in the perineum and when she grasped the suture to pull it through the tissue the tip of the suture broke off and fell into the patients wound could you please clarify if the patient suffered from any signs or consequences due to the issue? if yes, unknown ¿ the suture was not able to be retrieved from the patients body and remains in it.We did xray and ultrasound to try to retrieve the needle fragment but it was unable to be removed.Were there any treatments given to the patient were prescribed or just routine cleaning? the patient had additional xray and ultrasound done to try to locate without success was there any medical or surgical intervention performed (product removed; re-operation; re-closure; drainage)? if so, please specify.None ¿ the wound was left open to heal secondarily there was a prescription for steroids or antibiotics for the patient's recovery? if yes, please provide medication name, route and dose.5 day course of oral cipro/flagyl what is the product code & lot number? ref: j416 lot: tamdcm gtin: (01) 10705031039667 ccn: xjj416.P30 attempts are being made to obtain the following information.To date no response has been provided.If further details are received at a later date a supplemental medwatch will be sent.Did you receive information on the name and contact information of your local sales rep? two photos were received.Are these 2 photos of the same device? how many needles broke? if more than 1 needle broke, please provide the product code and lot of the 2nd broken needle.Please provide the patient's demographic information including age, gender, weight, bmi at the time of index procedure date and name of index surgical procedure? the diagnosis and indication for the index surgical procedure? what was the tissue condition (normal, thin, calcified, fragile, diseased)? how was the suture placed (interrupted or continuous)? what instruments were used to grasp the needle? where was the needle grasped during use? what was the size of the broken needle fragment? does the piece/device remain retained in the patient's tissue? if the piece(s) were retained, where are they located/in what structure? if retained, were there any patient consequences? if retained, are there plans for removal of any remaining fragments? it was stated the patient was prescribed cipro.Did the patient have an infection? was the cipro prescribed prophylactically? were there any pre-existing signs/symptoms of active infection prior to this surgical procedure? were cultures performed? if so, please provide the results.Did the operating surgeon observe any suture deficiency or anomaly before, during, after the suture placement or during any re-operation? other relevant patient history/concomitant medications? what is the physician¿s opinion as to the etiology of or contributing factors to this event? what is the patient's current status?.
 
Additional Manufacturer Narrative
(b)(4).This report is being submitted pursuant to the provisions of 21 cfr, part 803.This report may be based on information which has not been investigated or verified prior to the required reporting date.This report does not reflect a conclusion by ethicon inc, or its employees that the report constitutes an admission that the product, ethicon inc or its employees caused or contributed to the potential event described in this report.If information is obtained that was not available for the initial report, a follow-up report will be filed as appropriate.A manufacturing record evaluation was performed for the finished device lot, and no non-conformances were identified.Additional information was requested, and the following was obtained: did you receive information on the name and contact information of your local sales rep? yes.Two photos were received.Are these photos of the same device? yes the same device.How many needles broke? if more than 1 needle broke, please provide the product code and lot of the 2nd broken needle.One broke.Please provide the patient's demographic information including age, gender, weight, bmi at the time of index procedure i cannot provide this at this time date and name of index surgical procedure? on (b)(6) 2023, 1400.The diagnosis and indication for the index surgical procedure? rectal abscess.What was the tissue condition (normal, thin, calcified, fragile, diseased)? normal.How was the suture placed (interrupted or continuous)? unknown.What instruments were used to grasp the needle? a needle holder.Where was the needle grasped during use? at the point of the break.What was the size of the broken needle fragment? unknown.Does the piece/device remain retained in the patient's tissue? yes.If the piece(s) were retained, where are they located/in what structure? rectal area near the ischium.If retained, were there any patient consequences? unknown at this time.If retained, are there plans for removal of any remaining fragments? unknown at this time.It was stated the patient was prescribed cipro.Did the patient have an infection? the patient had an abscess.Was the cipro prescribed prophylactically? unknown.Were there any pre-existing signs/symptoms of active infection prior to this surgical procedure? yes.Were cultures performed? if so, please provide the results.No.Did the operating surgeon observe any suture deficiency or anomaly before, during, after the suture placement or during any re-operation? no.Other relevant patient history/concomitant medications? no.What is the physician¿s opinion as to the etiology of or contributing factors to this event? defective suture.What is the patient's current status? unknown.
 
Additional Manufacturer Narrative
(b)(4).This report is being submitted pursuant to the provisions of 21 cfr, part 803.This report may be based on information which has not been investigated or verified prior to the required reporting date.This report does not reflect a conclusion by ethicon inc, or its employees that the report constitutes an admission that the product, ethicon inc or its employees caused or contributed to the potential event described in this report.If information is obtained that was not available for the initial report, a follow-up report will be filed as appropriate.Additional information: h6.H6 investigation findings: c22 - photo review.Additional h3 investigation summary: this is an analysis for a photo submitted to ethicon for evaluation.During the visual analysis, the following was observed: the photo shows a broken needle attached to a suture segment with body fluids.Based on the photo review, the event describe is confirmed, however no conclusion or root cause could be determined.Hands on device analysis may provide the additional evidence necessary to confirm the root cause of the reported event.Because the instrument was not returned our evaluation is limited.As part of ethicon quality process all devices are manufactured, inspected, and released to approved specifications.Additional complaint information monitoring for potential safety signals will be conducted through complaint trending as part of post market surveillance.

Brand Name
VCL CT BRD UD 27IN 3-0 S/A SH
Common Device Name
SUTURE, ABSORBABLE, SYNTHETIC
Manufacturer (Section D)
ETHICON INC.
1000 route 202
raritan NJ 08869
Manufacturer (Section G)
ETHICON INC.-JUAREZ
avenida de las torres 7125
col salvacar
ciudad juarez 32604
MX   32604
Manufacturer Contact
elba bello
1000 route 202
raritan, NJ 08869
9083863534
MDR Report Key16947336
Report Number2210968-2023-03629
Device Sequence Number2252495
Product Code GAM
UDI-Device Identifier10705031039667
UDI-Public10705031039667
Combination Product (Y/N)N
Initial Reporter StateNE
Initial Reporter CountryUS
PMA/510(K) Number
K022269
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Other,Health Professional,User Facility
Initial Reporter Occupation Other
Type of Report Initial,Followup,Followup
Report Date (Section B) 06/07/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberJ416H
Device Catalogue NumberJ416H
Device Lot NumberTAMDCM
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 05/01/2023
Supplement Date Received by Manufacturer05/17/2023
06/05/2023
Initial Report FDA Received Date05/17/2023
Supplement Report FDA Received Date05/26/2023
06/07/2023
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured01/09/2023
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient SexUnknown